[Skip to Content]
[Skip to Content Landing]
Article
January 24, 1966

Contrast Media May Affect Cardiac Function

JAMA. 1966;195(4):42. doi:10.1001/jama.1966.03100040016005

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

Alterations in cardiac function following administration of contrast media for cineangiographic examination may be due to the sodium contained in the media.

A group of investigators at Albert Einstein College of Medicine, New York City, presented experimental evidence suggesting this conclusion at the annual scientific session of the American Heart Association at Bal Harbour, Fla.

Norman L. Gootman, MD, said he and co-workers, Abraham M. Rudolph, MD; Emile M. Scarpelli, MD; Nancy Buckley, MD; and Michael Heymann, MD, had observed alterations in left atrial and left ventricular end diastolic pressures in infants following administration of contrast media.

Other investigators have reported observing systemic hypotension, bradycardia, arrhythmias, and pulmonary hypertension following injection of various angiographic agents. Such effects have been variously attributed to alteration in the peripheral hemodynamics secondary to changes in serum osmolarity, or to iodine toxicity. It has also been suggested that these agents affect myocardial contractility.

Response Observed 

First Page Preview View Large
First page PDF preview
First page PDF preview
×